QT time prolongation
Adverse drug events
Variants ✨For the computationally intensive evaluation of the variants, please choose the paid standard subscription.
Explanations of the substances for patients
We have no additional warnings for the combination of milnacipran and lorcaserin. Please also consult the relevant specialist information.
The reported changes in exposure correspond to the changes in the plasma concentration-time curve [ AUC ]. We do not expect any change in exposure for milnacipran, when combined with lorcaserin (100%). We do not expect any change in exposure for lorcaserin, when combined with milnacipran (100%).
The pharmacokinetic parameters of the average population are used as the starting point for calculating the individual changes in exposure due to the interactions.
Milnacipran has a high oral bioavailability [ F ] of 85%, which is why the maximum plasma level [Cmax] tends to change little during an interaction. The terminal half-life [ t12 ] is 8 hours and constant plasma levels [ Css ] are reached after approximately 32 hours. The protein binding [ Pb ] is very weak at 13%. The metabolism via cytochromes is currently still being worked on.
The bioavailability of lorcaserin is unknown. The terminal half-life [ t12 ] is 11 hours and constant plasma levels [ Css ] are reached after approximately 44 hours. The protein binding [ Pb ] is rather weak at 70%. The metabolism takes place via CYP1A2, CYP2B6, CYP2C19, CYP2D6 and CYP3A4, among others.
|Serotonergic Effects a||4||++||++|
Recommendation: The risk of a serotonergic syndrome is increased, but without an exact answers to the cognitive, vegative and neuromuscular symptom questions we cannot make any recommendations for action.
Rating: Milnacipran and lorcaserin modulate the serotonergic system to a moderate extent.
|Kiesel & Durán b||0||Ø||Ø|
Rating: According to our knowledge, neither milnacipran nor lorcaserin increase anticholinergic activity.
QT time prolongation
We do not know of any QT-prolonging potential for milnacipran and lorcaserin.
General adverse effects
|Side effects||∑ frequency||mil||lor|
Tachycardia (7%): milnacipran
Hypertensive crisis: milnacipran
Vomiting (7%): milnacipran
Xerostomia (5%): milnacipran
Gastrointestinal hemorrhage: milnacipran
Suicidal (1.9%): milnacipran, lorcaserin
Erythema multiforme: milnacipran
Stevens johnson syndrome: milnacipran
Fulminant hepatitis: milnacipran
Based on your answers and scientific information, we assess the individual risk of undesirable side effects. These recommendations are intended to advise professionals and are not a substitute for consultation with a doctor. In the restricted test version (alpha), the risk of all substances has not yet been conclusively assessed.
Abstract: No Abstract available
Abstract: Milnacipran is a selective serotonin and norepinephrine reuptake inhibitor, recently approved for use in the USA for treatment of fibromyalgia. This case report describes a 59-year-old woman who ingested 3,000 mg of milnacipran in a suicide attempt. Following the ingestion, she became obtunded and developed autonomic instability. She required mechanical ventilation, treatment for hypertension, and then ultimately vasopressor support for refractory hypotension. In addition, she developed a transient, acute cardiac dysfunction with global hypokinesis and an ejection fraction of 30%. Resolution of the cardiac dysfunction was documented on repeat echocardiogram 2 days after the initial study. This was confirmed by cardiac catheterization performed 4 days after the acute ingestion in which coronary arteriogram was normal and left ventricular ejection fraction was 70%. Acute overdose was confirmed by quantification of plasma milnacipran concentration of 8,400 ng/mL obtained 5 h post-ingestion. To our knowledge, this represents the first case of cardiac toxicity complicating a milnacipran overdose in the medical literature.
Abstract: Lorcaserin, a selective serotonin 5-hydroxytryptamine 2C receptor agonist, is being developed for weight management. The oxidative metabolism of lorcaserin, mediated by recombinant human cytochrome P450 (P450) and flavin-containing monooxygenase (FMO) enzymes, was examined in vitro to identify the enzymes involved in the generation of its primary oxidative metabolites, N-hydroxylorcaserin, 7-hydroxylorcaserin, 5-hydroxylorcaserin, and 1-hydroxylorcaserin. Human CYP1A2, CYP2A6, CYP2B6, CYP2C19, CYP2D6, CYP3A4, and FMO1 are major enzymes involved in N-hydroxylorcaserin; CYP2D6 and CYP3A4 are enzymes involved in 7-hydroxylorcaserin; CYP1A1, CYP1A2, CYP2D6, and CYP3A4 are enzymes involved in 5-hydroxylorcaserin; and CYP3A4 is an enzyme involved in 1-hydroxylorcaserin formation. In 16 individual human liver microsomal preparations (HLM), formation of N-hydroxylorcaserin was correlated with CYP2B6, 7-hydroxylorcaserin was correlated with CYP2D6, 5-hydroxylorcaserin was correlated with CYP1A2 and CYP3A4, and 1-hydroxylorcaserin was correlated with CYP3A4 activity at 10.0 μM lorcaserin. No correlation was observed for N-hydroxylorcaserin with any P450 marker substrate activity at 1.0 μM lorcaserin. N-Hydroxylorcaserin formation was not inhibited by CYP1A2, CYP2A6, CYP2B6, CYP2C19, CYP2D6, and CYP3A4 inhibitors at the highest concentration tested. Furafylline, quinidine, and ketoconazole, selective inhibitors of CYP1A2, CYP2D6, and CYP3A4, respectively, inhibited 5-hydroxylorcaserin (IC(50) = 1.914 μM), 7-hydroxylorcaserin (IC(50) = 0.213 μM), and 1-hydroxylorcaserin formation (IC(50) = 0.281 μM), respectively. N-Hydroxylorcaserin showed low and high K(m) components in HLM and 7-hydroxylorcaserin showed lower K(m) than 5-hydroxylorcaserin and 1-hydroxylorcaserin in HLM. The highest intrinsic clearance was observed for N-hydroxylorcaserin, followed by 7-hydroxylorcaserin, 5-hydroxylorcaserin, and 1-hydroxylorcaserin in HLM. Multiple human P450 and FMO enzymes catalyze the formation of four primary oxidative metabolites of lorcaserin, suggesting that lorcaserin has a low probability of drug-drug interactions by concomitant medications.
Abstract: A 70-year-old woman, residing in a nursing home, was admitted to our hospital because of cerebral hemorrhage. She had excessive sweating, a temperature above 37°C, and intermittent muscle spasm such as myoclonus, since the time of admission. We suspected that these symptoms were related to side effects caused by the milnacipran she was taking for depression, prior to hospitalization. After we discontinued milnacipran, the patient began exhibiting withdrawal symptoms such as excitement and insomnia. When we substituted milnacipran with mianserin, the withdrawal symptoms diminished and the excessive sweating and involuntary movement disappeared. Serotonin-norepinephrine reuptake inhibitor (SNRI) and selective serotonin reuptake inhibitor (SSRI) have been widely utilized in the clinic to treat depression; serious side effects such as serotonin syndrome and withdrawal syndrome associated with their discontinuation, have been reported. However, it is unlikely that serotonin syndrome and withdrawal syndrome due to a precedent use of milnacipran would have been reported. This case was suspected to be related to serotonin syndrome and withdrawal syndrome from the course of treatment. This case provides valuable information for addressing new similar cases caused by milnacipran.